Texas, 2011

Hail and Damaging Winds in Texas, June 21, 2011

June 21, 2011 · NWS SJT · 13 events in 6 counties and zones

A weak cold front moved into the area with scattered strong to severe thunderstorms developing along and ahead of it. Strong winds and large hail were the main hazards as these storms tracked south across much of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A weak cold front moved into the area with scattered strong to severe thunderstorms developing along and ahead of it. Strong winds and large hail were the main hazards as these storms tracked south across much of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:25 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 2:25 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT TUE JUN 21 2011

.SHORT TERM...
A WEAK COLD FRONT HAS STALLED NEAR A KSJT TO KMWL LINE. VISIBLE
IMAGERY IS SHOWING CU IS SLOWLY ENHANCING ALONG THIS LINE. SURFACE
DEWPOINTS IN THE MID 60S TO LOWER 70S ARE HELPING TO PRODUCE STRONG
INSTABILITY WITH SBCAPES OF 3000 TO 3500 J/KG. HOWEVER...SOME MID
AND UPPER LEVEL CAPPING ALONG WITH WEAK CONVERGENCE ALONG THE
BOUNDARY IS INHIBITING STORM DEVELOPMENT. LOOKS LIKE ISOLATED TO
SCATTERED STORMS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA PROBABLY
AFTER 21 OR 22Z...AND CONTINUE THROUGH MOST OF TONIGHT. THE MAIN
STORM MODE WILL BE MULTI CELLS GIVEN 0-6KM SHEAR VALUES OF 25 TO 30
KNOTS. HOWEVER GIVEN THE STRONG INSTABILITY...A FEW STORMS MAY BE
SEVERE MAINLY SOUTH OF A ABILENE TO STERLING CITY LINE. LOCALLY
HEAVY BUT BENEFICIAL SHORT-TERM RAINFALL IS POSSIBLE GIVEN THE 1.5
INCHES IN PRECIPITABLE WATER VALUES ACROSS MAINLY THE SOUTHEAST PART
OF THE CWFA.

FOR WEDNESDAY...ISOLATED TO SCATTERED TSTMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA...WITH BETTER COVERAGE ACROSS THE SOUTHEAST CWFA
DUE TO BETTER MOISTURE AND A WEAKER MID LEVEL CAP. STILL SLIGHTLY
COOLER...WITH HIGHS 95 TO 100.

.LONG TERM...
BY WEDNESDAY NIGHT...WEAK NORTHWEST FLOW IS IN PLACE ACROSS THE
REGION. AT THE SURFACE...THE SYNOPTIC FRONTAL BOUNDARY WILL HAVE
MOVED BACK TO THE NORTH OUT OF THE AREA. HOWEVER...SHOULD WE HAVE
THUNDERSTORMS OVERNIGHT TONIGHT...THEY MAY BE ABLE TO LAY DOWN SOME
MESOSCALE BOUNDARIES FOR ADDITIONAL CONVECTION TO DEVELOP ON
TOMORROW AFTERNOON. THE BETTER CHANCES WILL LIKELY BE FOR
SOUTHEASTERN AREAS WHERE MORE PLENTIFUL MOISTURE WILL BE AVAILABLE.
WITH THAT IN MIND...HAVE LEFT SOME SLIGHT CHANCE POPS IN FOR
SOUTHERN AREAS INTO THE OVERNIGHT HOURS AS WE COULD SEE SOME OF THIS
ACTIVITY LINGER INTO THE EVENING HOURS...BUT WILL LIKELY DIMINISH
AFTER MIDNIGHT WEDNESDAY.

BEGINNING THURSDAY...UPPER LEVEL RIDGING WILL BUILD BACK INTO THE
AREA OVER THE NEXT WEEK. 500MB HEIGHTS WILL INCREASE BACK TO AROUND
595DAM AND CENTER ITSELF NEAR WEST CENTRAL TEXAS. AS A RESULT...THE
850MB THERMAL RIDGE WILL EXPAND ACROSS THE WEST CENTRAL TEXAS REGION
THROUGH THE NEXT SEVERAL DAYS AS WELL...PUSHING TEMPERATURES BACK
INTO THE 100 TO 105 DEGREE RANGE FOR MOST OF THE AREA. WE MAY SEE
TEMPERATURES LIMITED TO THE UPPER 90S FOR PORTIONS OF THE NORTHWEST
HILL COUNTRY AND HEARTLAND DUE TO HIGHER MOISTURE CONTENT. AS THE
RIDGE BUILDS...RAIN CHANCES DWINDLE...AND AFTER WEDNESDAY NIGHT...
HAVE KEPT RAIN OUT OF THE FORECAST FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  96  74  98  75 /  40  10  10  10  10
SAN ANGELO 	 74  99  73 101  74 /  40  20  20   0   0
JUNCTION 	 75  97  72  99  73 /  40  30  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20
Hazardous weather outlook, Jun 21, 1:34 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT TUE JUN 21 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
234 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
A LINE FROM ABILENE TO STERLING CITY. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO OCCUR...WITH THE BEST CHANCE NEAR A
STALLED FRONTAL BOUNDARY. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL. ALSO...THE STORMS WILL PRODUCE DANGEROUS LIGHTNING
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...
WITH BETTER COVERAGE OF STORMS OVER THE NORTHWEST HILL COUNTRY.
THE MAIN THREATS WILL BE DANGEROUS LIGHTNING AND GUSTY WINDS. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 21, 2:41 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     3 W ABILENE             32.45N  99.78W
06/21/2011                   TAYLOR             TX   BROADCAST MEDIA

            SATELLITE DISHES WERE DAMAGED BY THUNDERSTORM WINDS AT
            KEAN RADIO.

&&

EVENT NUMBER SJT1100220

JOHNSON
Special weather statement, Jun 21, 3:29 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 PM CDT TUE JUN 21 2011

TXZ139-140-212200-
COLEMAN TX-BROWN TX-
429 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
COLEMAN AND BROWN COUNTIES...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF LAKE BROWNWOOD
NEAR THRIFTY...OR ABOUT 13 MILES NORTHEAST OF SANTA ANNA...MOVING
EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE BROWNWOOD NEAR THRIFTY AND LAKE BROWNWOOD BY 440 PM CDT
  LAKE BROWNWOOD NEAR BYRDS STORE...OWENS AND MAY BY 500 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 21, 4:51 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 PM CDT TUE JUN 21 2011

TXZ065-212330-
COKE TX-
551 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR COKE
COUNTY...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTH OF SPENCE RESERVOIR NEAR
PAINT CREEK RECREATION AREA...OR ABOUT 10 MILES SOUTHWEST OF ROBERT
LEE...STATIONARY.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  COKE COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN TEXAS.

04!
Special weather statement, Jun 21, 4:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT TUE JUN 21 2011

TXZ064-212330-
STERLING TX-
559 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
STERLING COUNTY...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER WEST CENTRAL STERLING COUNTY...OR
ABOUT 11 MILES WEST OF STERLING CITY...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WESTERN STERLING COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN TEXAS.

04
Special weather statement, Jun 21, 5:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT TUE JUN 21 2011

TXZ066-212330-
RUNNELS TX-
602 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
RUNNELS COUNTY...

AT 601 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHWEST OF CREWS...OR ABOUT 8
MILES NORTHEAST OF WINTERS...MOVING SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 615 PM CDT
  CREWS BY 630 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN TEXAS.

04
Special weather statement, Jun 21, 5:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT TUE JUN 21 2011

TXZ054-065-220000-
NOLAN TX-COKE TX-
619 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NOLAN
COUNTY AND COKE COUNTY...

AT 615 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF BLACKWELL...MOVING
EAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR SILVER...NEARLY
STATIONARY.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  BLACKWELL BY 645 PM CDT
  HYLTON BY 700 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR WESTERN TEXAS.

04

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coleman

When
June 21, 5:20 PM CST to 5:24 PM CST
Where
Coleman County, 2.76 mi S of Obregon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.680, -99.250

Hail up to 2 inches in diameter with 60 to 70 MPH winds was reported. Significant damage to vegetation was reported in the area.

Thunderstorm Wind, Coleman

When
June 21, 5:20 PM CST to 5:24 PM CST
Where
Coleman County, 2.76 mi S of Obregon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.680, -99.250

A 65 MPH wind gust was reported 6 miles southeast of Santa Anna.

Hail, Brown

When
June 21, 5:30 PM CST to 5:35 PM CST
Where
Brown County, 3.02 mi WSW of Bangs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.710, -99.180

Hail, Nolan

When
June 21, 5:30 PM CST to 5:34 PM CST
Where
Nolan County, 0.91 mi NW of Blackwell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.090, -100.330

Hail, Sterling

When
June 21, 5:31 PM CST to 5:35 PM CST
Where
Sterling County, 12.69 mi NW of Sterling City
Measured
1 in hail
Reported by
Public
Coordinates
31.970, -101.140

Hail, Coleman

When
June 21, 5:35 PM CST to 5:39 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.830, -99.430

Hail, Coleman

When
June 21, 5:54 PM CST to 5:59 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -99.320

Hail, Brown

When
June 21, 5:56 PM CST to 6:01 PM CST
Where
Brown County, 4.17 mi W of Bangs
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
31.710, -99.200

Hail, Brown

When
June 21, 5:58 PM CST to 6:03 PM CST
Where
Brown County, 0.69 mi S of Early
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.740, -98.950

A trained spotter reported that the hail lasted about 5 minutes.

Hail, Tom Green

When
June 21, 6:53 PM CST to 6:58 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.580, -100.550

Dime to nickel size hail was reported.

Thunderstorm Wind, Tom Green

When
June 21, 6:55 PM CST to 6:59 PM CST
Where
Tom Green County, 4.19 mi N of San Angelo Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.540, -100.510

Hail, San Saba

When
June 21, 7:02 PM CST to 7:06 PM CST
Where
San Saba County, 0.59 mi W of Elm Grove
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.430, -99.060

Hail, Tom Green

When
June 21, 7:21 PM CST to 7:25 PM CST
Where
Tom Green County, 0.69 mi S of San Angelo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.460, -100.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328578, 328580, 328588, 328589, 328593, 328594, 328595, 328597, 328599, 328606, 328615, 328610, 328612.